Young Boy Suffers Life-Threatening Skin Reaction to Anti-Seizure Medication

anti-seizure-medication-deadly-skin-reactionsA seven-year-old British boy developed Stevens Johnson Syndrome (SJS), a severe allergic reaction, after being treated with an anti-seizure medication. SJS has caused his skin to shed and has damaged his internal organs.

The boy was diagnosed with epilepsy and was prescribed Tegretol (carbamazepine) to help control seizures. Twelve days after he started taking the medication, he began to complain of a headache and cold symptoms.  He became ill at school on December 3 and, a few days later, developed a rash on his chest, the (UK) Daily Mail reports.

Doctors, at first, thought he had a virus and then diagnosed measles. A dermatologist identified SJS, a rare condition. The boy’s skin gradually became covered in blisters the size of golf balls before he shed the whole top layer of his skin.  He lost his hair and his fingernails and toenails, and the swelling has affected his internal organs, according to the Daily Mail. To protect his delicate skin, his entire body is now wrapped in bandages. He has been sedated and is on a ventilator. Diagnosed with the most severe form of SJS, the boy has also suffered a series of medical crises, including hypothermia. According to the Daily Mail, the mortality rate for SJS is around 15 percent.

In addition to the skin reaction, some SJS victims experience severe conjunctivitis that can lead to blindness, and some develop mouth infections that make eating and drinking painful and difficult, the Daily Mail reports.

The U.S. Food and Drug Administration (FDA) recently warned of the SJS risk associated with certain anti-seizure medications, and the agency approved changes to the label of Onfi (clobazam) to describe the risk of SJS and toxic epidermal necrolysis (TEN), which is an even more severe form of SJS and occurs when at least 30 percent of the body’s skin is impacted. The boy in this case has been diagnosed with TEN.

Any medication may lead to SJS and TEN and the disorders may manifest at any time following treatment. Both SJS and TEN may be fatal, the FDA says, and anyone who develops a rash or skin reaction while taking the medication should seek immediate medical attention.

 

 

 

 

 

This entry was posted in Health Concerns, Pharmaceuticals, Recalled Medical Devices. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.